Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
I have been taking diphenhydramine as a sleep aid for a long period of time. I am also on a c-pap machine for sleep apnea. Some mornings I wake up with a very sharp pain in the outer corner of my right eye. It will go away after about an hour or two after using lubricating drops. Could the diphenhydramine be causing this problem?
Diphenhydramine is an antihistamine, which typically does not affect tear production. This may be related to a mechanical effect of the CPAP mask. The fact that it gets better with topical lubricants suggests a surface irritation.
Answered by: George Williams, MD
Categories: Eye Conditions
Have a question that hasn't been answered yet? Ask it!
Answered: Jun 12, 2013
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.